Submodular Unsplittable Flow on Trees

  • Anna Adamaszek
  • Parinya Chalermsook
  • Alina Ene
  • Andreas Wiese
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9682)

Abstract

We study the Unsplittable Flow problem (\(\mathsf {UFP}\)) on trees with a submodular objective function. The input to this problem is a tree with edge capacities and a collection of tasks, each characterized by a source node, a sink node, and a demand. A subset of the tasks is feasible if the tasks can simultaneously send their demands from the source to the sink without violating the edge capacities. The goal is to select a feasible subset of the tasks that maximizes a submodular objective function.

Our main result is an \(O(k\log n)\)-approximation algorithm for Submodular UFP on trees where k denotes the pathwidth of the given tree. Since every tree has pathwidth \(O(\log n)\), we obtain an \(O(\log ^2 n)\) approximation for arbitrary trees. This is the first non-trivial approximation guarantee for the problem and it matches the best approximation known for UFP on trees with a linear objective function.

Our main technical contribution is a new geometric relaxation for UFP on trees that builds on the recent work of [Bonsma et al., FOCS 2011; Anagnostopoulos et al., SODA 2014] for UFP on paths with a linear objective. Our relaxation is very structured and we can combine it with the contention resolution framework of [Chekuri et al., STOC 2011]. Our approach is robust and extends to several related problems, such as UFP with bag constraints and the Storage Allocation Problem.

Additionally, we study the special case of UFP on trees with a linear objective and upward instances where, for each task, the source node is a descendant of the sink node. Such instances generalize UFP on paths. We build on the work of [Bansal et al., STOC 2006] for UFP on paths and obtain a QPTAS for upward instances when the input data is quasi-polynomially bounded. We complement this result by showing that, unlike the path setting, upward instances are \(\mathsf {APX}\)-hard if the input data is arbitrary.

References

  1. 1.
    Adamaszek, A., Wiese, A.: Approximation schemes for maximum weight independent set of rectangles. In: 54th Annual IEEE Symposium on Foundations of Computer Science, FOCS 2013, pp. 400–409. IEEE Computer Society (2013)Google Scholar
  2. 2.
    Anagnostopoulos, A., Grandoni, F., Leonardi, S., Wiese, A.: A mazing 2+\(\epsilon \) approximation for unsplittable flow on a path. In: Chekuri, C. (ed.) Proceedings of the Twenty-Fifth Annual ACM-SIAM Symposium on Discrete Algorithms, SODA 2014, pp. 26–41. SIAM (2014)Google Scholar
  3. 3.
    Bansal, N., Chakrabarti, A., Epstein, A., Schieber, B.: A quasi-PTAS for unsplittable flow on line graphs. In: Kleinberg, J.M. (ed.) Proceedings of the 38th Annual ACM Symposium on Theory of Computing, pp. 721–729. ACM (2006)Google Scholar
  4. 4.
    Batra, J., Garg, N., Kumar, A., Mömke, T., Wiese, A.: New approximation schemes for unsplittable flow on a path. In: Indyk, P. (ed.) Proceedings of the Twenty-Sixth Annual ACM-SIAM Symposium on Discrete Algorithms, SODA 2015, pp. 47–58. SIAM (2015)Google Scholar
  5. 5.
    Bonsma, P.S., Schulz, J., Wiese, A.: A constant-factor approximation algorithm for unsplittable flow on paths. SIAM J. Comput. 43(2), 767–799 (2014)CrossRefMATHGoogle Scholar
  6. 6.
    Boykov, Y., Jolly, M.: Interactive graph cuts for optimal boundary and region segmentation of objects in N-D images. In: ICCV, pp. 105–112 (2001)Google Scholar
  7. 7.
    Călinescu, G., Chakrabarti, A., Karloff, H.J., Rabani, Y.: An improved approximation algorithm for resource allocation. ACM Trans. Algorithms 7(4), 48 (2011)MathSciNetMATHGoogle Scholar
  8. 8.
    Chakaravarthy, V.T., Choudhury, A.R., Gupta, S., Roy, S., Sabharwal, Y.: Improved algorithms for resource allocation under varying capacity. In: Schulz, A.S., Wagner, D. (eds.) ESA 2014. LNCS, vol. 8737, pp. 222–234. Springer, Heidelberg (2014)Google Scholar
  9. 9.
    Chakrabarti, A., Chekuri, C., Gupta, A., Kumar, A.: Approximation algorithms for the unsplittable flow problem. Algorithmica 47(1), 53–78 (2007)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Chalermsook, P., Chuzhoy, J.: Maximum independent set of rectangles. In: Mathieu, C. (ed.) Proceedings of the Twentieth Annual ACM-SIAM Symposium on Discrete Algorithms, SODA 2009, pp. 892–901. SIAM (2009)Google Scholar
  11. 11.
    Chan, T.M., Har-Peled, S.: Approximation algorithms for maximum independent set of pseudo-disks. Discrete Comput. Geom. 48(2), 373–392 (2012)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Chekuri, C., Ene, A., Korula, N.: Unsplittable flow in paths and trees and column-restricted packing integer programs. In: Dinur, I., Jansen, K., Naor, J., Rolim, J. (eds.) Approximation, Randomization, and Combinatorial Optimization. LNCS, vol. 5687, pp. 42–55. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  13. 13.
    Chekuri, C., Vondrák, J., Zenklusen, R.: Submodular function maximization via the multilinear relaxation and contention resolution schemes. SIAM J. Comput. 43(6), 1831–1879 (2014)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Dueck, D., Frey, B.J.: Non-metric affinity propagation for unsupervised image categorization. In: IEEE 11th International Conference on Computer Vision, ICCV 2007, pp. 1–8. IEEE (2007)Google Scholar
  15. 15.
    Friggstad, Z., Gao, Z.: On linear programming relaxations for unsplittable flow in trees. In: Garg, N., Jansen, K., Rao, A., Rolim, J.D.P. (eds.) Approximation, Randomization, and Combinatorial Optimization. Algorithms and Techniques, APPROX/RANDOM 2015. LIPIcs, vol. 40, pp. 265–283. Schloss Dagstuhl - Leibniz-Zentrum fuer Informatik (2015)Google Scholar
  16. 16.
    Jegelka, S., Bilmes, J.A.: Submodularity beyond submodular energies: coupling edges in graph cuts. In: The 24th IEEE Conference on Computer Vision and Pattern Recognition, CVPR 2011, pp. 1897–1904. IEEE Computer Society (2011)Google Scholar
  17. 17.
    Kempe, D., Kleinberg, J.M., Tardos, É.: Maximizing the spread of influence through a social network. Theor. Comput. 11, 105–147 (2015)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Korach, E., Solel, N.: Tree-width, path-width, and cutwidth. Discrete Appl. Math. 43(1), 97–101 (1993)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Krause, A., Guestrin, C.: Near-optimal observation selection using submodular functions. In: Proceedings of the Twenty-Second AAAI Conference on Artificial Intelligence, pp. 1650–1654. AAAI Press (2007)Google Scholar
  20. 20.
    Krause, A., Guestrin, C.: Submodularity and its applications in optimized information gathering. ACM TIST 2(4), 32 (2011)Google Scholar
  21. 21.
    Krause, A., Singh, A.P., Guestrin, C.: Near-optimal sensor placements in gaussian processes: theory, efficient algorithms and empirical studies. J. Mach. Learn. Res. 9, 235–284 (2008)MATHGoogle Scholar
  22. 22.
    Lin, H., Bilmes, J.A.: A class of submodular functions for document summarization. In: Lin, D., Matsumoto, Y., Mihalcea, R. (eds.) Proceedings of the Conference of 49th Annual Meeting of the Association for Computational Linguistics: Human Language Technologies, pp. 510–520. The Association for Computer Linguistics (2011)Google Scholar
  23. 23.
    Nemhauser, G.L., Wolsey, L.A., Fisher, M.L.: An analysis of approximations for maximizing submodular set functions-I. Math. Program. 14(1), 265–294 (1978)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  • Anna Adamaszek
    • 1
  • Parinya Chalermsook
    • 2
  • Alina Ene
    • 3
  • Andreas Wiese
    • 2
  1. 1.University of CopenhagenCopenhagenDenmark
  2. 2.Max-Planck-Institut Für InformatikSaarbrückenGermany
  3. 3.University of WarwickCoventryUK

Personalised recommendations